95.3 / 88.5 FM Grand Rapids and 95.3 FM Muskegon
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

Health officials warn of potent, fatal opioid

syringe needle
Pixabay | CC BY 3.0
/
pixabay.com

Health officials say a deadly tranquilizer known to cause accidental overdose is likely circulating in west Michigan.

The drug is carfentanil. It’s a synthetic, more potent version of fentanyl.

Carfentanil is used primarily as a tranquilizer for large animals. It's illicitly sold or mixed with heroin, sometimes unknown to the buyer.

The Michigan Department of Health and Human Services along with local and state law enforcement and health agencies issued a warning about the drug on Monday following a possible case in Kent County.

Officials say carfentanil is dangerous and can cause a fatal reaction within minutes of taking the drug, particularly if a user is unaware of the exposure.

It’s been linked to overdose-related deaths across the nation.

The Kent County Medical Examiner’s office also cited fentanyl and similar synthetic drugs as the cause of numerous deaths in a 2015 annual report.

Authorities urge those in public health or first responder roles to practice caution, especially when treating any unknown substance or chemical.

Hilary is a General Assignment and Enterprise reporter for WGVU Public Media. She joined WGVU in September 2014 after several years of experience as a local news reporter, anchor and photojournalist in Midland, Saginaw and Bay counties. She's also worked as a financial and business reporter and audio field producer.
Related Content